Coronavirus and Resuming Meds- advice... - CHADD's Adult ADH...

CHADD's Adult ADHD Support
7,527 members1,916 posts

Coronavirus and Resuming Meds- advice or similar experiences much appreciated!!

AniSk
AniSk

I had been taking Vyvanse since November and was still working with my dr to find the right dose- started at 20 and worked up to 40mg. The meds seem to work well for me but I was finding that the effects seemed to wear off pretty quickly, especially as my body adjusted to each dose. Anyway, about 3 weeks after I switched to 40 mg, this whole Coronavirus mess hit and I ended up getting sick. (Fortunately relatively mild but still felt pretty awful for a while!) During this time I stopped taking the vyvanse. I recently have started working again and started taking the meds again 3 days ago. I immediately felt some positive effects, however I take the meds around 8:30am but the effects seem to only last from about 10-2. And I notice around 1-2 my heart rate jumps up and I start feeling a lot of anxiety. I’ve also been feeling some strange effects such as aches and weird goosebumps. I don’t remember side effects being this pronounced when I started the first time. I’m not sure if it’s because I went right up to the higher dose or if some of this is just lingering effects of the virus. In any case, it’s making me pretty anxious and I’m not sure if I should just stop the Vyvanse again or give it a little longer to see if some of these symptoms abate. Any advice or similar experience would be greatly appreciated! Thanks!!!

8 Replies
oldestnewest

Same. I started taking 10mg of lexapro at night to combat the anxiety and continued to titrate up. My situation differed from many as I struggle with a sleep disorder and was chronically exhausted everyday as well as adhd. I take my vyvanse 60 about 6 am each morning. By 2-3pm, I start getting super sleepy and yawn uncontrollably. I recently started a low dose of Adderall IR I take at this time and it gets me through the rest of my work day. If I have something going on that night I will split my Adderall dose and take half at 2-3pm and the other half around 5pm and have no trouble going to sleep at 9 pm without a sleep enhancer. I also don't experience any adderall "crashing".

AniSk
AniSk
in reply to addgirl

Thanks for sharing! My dr and I did discuss adding a pm booster but she wanted me to first get to the optimal dose of the vyvanse.

Hi AniSk, I have had a similar experience during this pandemic. About a month ago while I was on my ADHD medicine (Concerta 54 mg) I have experienced a heavy weird flu with headaches and jumpy heart rate. My heart rate kept elevating abruptly even while I was resting in the bed during that time. Over the years, I have had the flu many times while I was on Concerta but I have never had my heart rate spiked up at odd times like this. The time that I had experienced this weird flu coincides with the coronavirus school shutdown in Turkey, which is where I live. I suspect I have had the coronavirus with the mild symptoms but I did not get a chance to be tested, and I am not a doctor, so this is just my prediction. However, I stopped taking Concerta ever since have had that strange flu because of my following reasoning: The health officials say that people who have heart disease and high blood pressure are in the risk group for covid-19. I know that the ADHD medication increases the blood pressure considerably, so what if my ADHD medication puts me at risk during this pandemic? I was worried that I could even damage my heart if I had covid-19, so I stopped taking Concerta and decided not to start any kind of ADHD meds until...um... I do not dare to say until the end of the pandemic, which can take years, because I am struggling very much without any ADHD meds right now but I plan to stay off the medication treatment for the time being despite the hardships I experience right now.

One other thing that reinforces my decision to stay off the meds: a couple of years ago one psychiatrist that I consulted for my ADHD medication regulation told me that I should never drink coffee, or use flu medicine while I am on my ADHD meds because caffeine and the ingredients of flu medicines elevates the heart rate, and this can damage my heart. After I my doctor increased my dosage form Concerta 36 mg to 54 mg, I realized that even tea causes palpitations with ADHD meds, and I had to stop drinking tea in order not to overburden my heart, and I love tea and coffee :( Therefore, I thought what if this coronavirus have a similar effect on heart, so I quit taking ADHD meds.

I hope my answer helps. As people who rely on ADHD meds we need to be extra careful, especially during these hard times. Sadly, I was not able to find a therapist who is competent enough to go beyond just prescribing meds, and accompany my medication treatment with therapy even before this pandemic and I live in a big city, not a rural area by the way. I have switched many therapists/doctors for my ADHD over the years even to stumble on the psychiatrist who is competent enough to warn me against caffeine and flu meds!(I was drinking coffee when on meds before that!) So, years ago, I figured that as an ADHD patient it is very hard to find a decent doctor, and I have to fend for myself, and do my academic research, not solely trust the doctors/therapists. Anyways, I hope this pandemic ends sooner than expected, stay healthy, stay safe :)

AniSk
AniSk
in reply to distractd

Agree with the heart issues- that’s why I stopped when I was sick. My dr is having me monitor HR and told me to get a home BP machine to monitor that as well. Yesterday seemed a bit better as far as side effects so I’m going to give it a few more days I think. And I agree, from finding a good dr/therapist is tough! I ended up leaving the dr (actually a psych APN) who initially prescribed the meds but my primary dr, who has decent experience with ADHD meds, is now working with me. And I finally found a good psychologist. Have you looked into someone out of your area that you can see through telehealth? That’s all that’s available now anyway!

distractd
distractd
in reply to AniSk

Thanks for the suggestion! Actually, I have found a psychologist outside my area a while ago. According to his website he does not remotely treat first time patients but I am currently contemplating on whether to contact him and ask if he can make exceptions because he treats his established patients via Skype.

AniSk
AniSk
in reply to distractd

I’m thinking that given the current circumstances there’s a good chance he would. Most doctors are moving pretty much everything except for emergencies to telehealth anyway.

I started taking vyvanse last month and am already up to 60mg. The same thing started happening to me. After 3 days of taking it, I started not feeling it and I'd take it at approx 7am & it started working around 9am then wears off about 1-2 o'clock. I get a mild headache, muscle pain in my legs & chills. Idk what to do! I'm about to max out at 70mg next week! WTF. I suggested to my Dr that we try an adderall booster. But in Ohio it's against the law to prescribe 2 narcotics at the same time from the same prescriber. I've tryed hydrating and eating, not eating. Nothing is working! Help! Any suggestions?

That’s crazy that they can’t prescribe you a booster? I found that after 2-3 days on this dose the side effects are getting better but I’m still not sure about the duration of defects. I’ve had so much upheaval with work and my kids’ school schedules because of this Coronavirus pandemic that it’s hard to tell. One thing that I think helped previously, when I was initially trying to find the right dose, was a cup of coffee (usually 1/2 caffeine), lots of water and exercise in the late afternoon/ early evening. Definitely talk to your dr about coffee though to make sure that your body will react ok to the added caffeine.

You may also like...